Oklahoma, 2022

Tornado and Hail in Oklahoma, May 5, 2022

May 5, 2022 · NWS OUN · 24 events in 6 counties and zones

An upper low moving across Oklahoma helped spark thunderstorms during the morning and early afternoon of the 5th, with several reports of hail received across central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper low moving across Oklahoma helped spark thunderstorms during the morning and early afternoon of the 5th, with several reports of hail received across central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 5, 5:47 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 AM CDT Thu May 5 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM CDT Thu May 5 2022

Showers and thunderstorms will be ongoing along and east of I-35
this morning. Models soundings suggest that these thunderstorms
have the potential to be strong to marginally severe, especially
in southeast Oklahoma, where the better chance for surface-based
convection will reside. The main threats will be damaging wind and
large hail.

The base of a mid-level trough will be centered over the Texas
Panhandle this morning, and is expected to lift slowly into the
Central Plains by early Friday. At the surface, a cold front will
move southward through the day. Residual moisture will help keep
cloud cover around until the evening, which will prevent
temperatures from getting into the 70s across most of the area.
Winds will become lighter this evening, and low temperatures will
get into the upper 40s for most of the area.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 305 AM CDT Thu May 5 2022

Mid-level ridging will set in Friday across the Southern Plains.
Weak northerly flow will transition to weak southerly flow by
Friday evening. A warming trend will begin this weekend, as
southerly surface winds begin to pick back up across the area.
Unseasonably warm temperatures are possible Sunday and Monday. Low
90s through most of the area are possible with upper 90s and mid
100s across southwest Oklahoma and western north Texas are
possible both Sunday and Monday. A dryline is forecast to mix
eastward into western Oklahoma on both Sunday and Monday. Behind
this front, gusty southwesterly winds with low RHs will foster
near critical fire concerns on Sunday and critical fire concerns
on Monday. Both days the threat area will be confined to western
Oklahoma and adjacent western north Texas. This area could change,
however, depending on the rainfall from earlier this week and the
precipitation ongoing at the time that this AFD was written.
Temperatures through the rest of the long term will stay in the
mid to upper 80s. Slight chance for rain will exist on Tuesday as
a subtle shortwave moves upstream of the Plains.

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Thu May 5 2022

Showers and thunderstorms will continue across central and
northern OK through 16Z or so. IFR to MVFR cigs are expected
throughout the day for most terminals, along with BR resulting in
reduced vsby. Flight conditions will slowly improve through late
this afternoon. A wind shift from the north will accompany a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  49  77  57 /  50   0   0   0
Hobart OK         74  46  82  55 /  10   0   0   0
Wichita Falls TX  77  51  85  59 /  20   0   0   0
Gage OK           67  42  84  53 /  30   0   0   0
Ponca City OK     65  48  74  52 /  60  10   0   0
Durant OK         78  53  82  59 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ007-008-012-013-018>020-
     024>032-038>043-046>048-051-052.

TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...03
Hazardous weather outlook, May 5, 3:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
426 AM CDT Thu May 5 2022

OKZ004>048-050>052-TXZ083>090-060930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
426 AM CDT Thu May 5 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heavy Rain...
Flash flooding and mainstem river flooding will continue to be
possible throughout the day today, especially in those areas that
have already received several inches of rain. Don't drive on water
covered roadways.

.Thunderstorms...
Showers and thunderstorms will remain possible across portions of
the area through this afternoon but will be gradually ending from
west to east later today. Some of the thunderstorms could become
strong to severe through early afternoon across portions of south
central and southeast Oklahoma, generally southeast of a line from
Seminole and Pauls Valley, to Waurika Oklahoma. Hail up to the
size of quarters and wind gusts up to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
After a several day break, storm chances return to parts of the
area by Tuesday. Strong to severe storms could be possible next
week.

.Fire Weather...
Near critical to maybe critical fire weather conditions could be
possible Sunday and Monday across portions of western Oklahoma and
western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 5, 5:00 AM CST, 4 hours before
Special Weather Statement
National Weather Service Norman OK
600 AM CDT Thu May 5 2022

OKZ006-051145-
Alfalfa OK-
600 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of central Alfalfa
County through 645 AM CDT...

At 600 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Carmen, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Helena, Carmen, Jet, Byron, Lambert and Great Salt Plains
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3689 9811 3670 9811 3647 9833 3657 9852
      3698 9825
TIME...MOT...LOC 1100Z 212DEG 32KT 3659 9838

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

03
Local storm report, May 5, 6:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 AM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      TECUMSEH                35.26N 96.94W
05/04/2022                   POTTAWATOMIE       OK   BROADCAST MEDIA

            WATER RESCUE.

&&
Local storm report, May 5, 6:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 AM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      3 NW EARLSBORO          35.30N 96.84W
05/04/2022                   POTTAWATOMIE       OK   BROADCAST MEDIA

            6-12 INCHES OF WATER COVERING ROAD. TIME IS
            ESTIMATED.

&&
Special weather statement, May 5, 7:16 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Norman OK
816 AM CDT Thu May 5 2022

OKZ008-012-013-051345-
Garfield OK-Kay OK-Noble OK-
816 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of southwestern Kay,
northwestern Noble and east central Garfield Counties through 845 AM
CDT...

At 815 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Billings, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Billings, Red Rock, Marland and
Ceres.

This includes Interstate 35 between mile markers 189 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 9693 3669 9700 3670 9704 3668 9706
      3666 9706 3664 9705 3661 9705 3660 9704
      3659 9706 3658 9700 3629 9737 3638 9756
      3683 9728
TIME...MOT...LOC 1315Z 211DEG 39KT 3642 9741

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, May 5, 8:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
924 AM CDT Thu May 5 2022

OKZ023-024-051500-
Canadian OK-Caddo OK-
924 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northeastern Caddo
and western Canadian Counties through 1000 AM CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm near
Binger, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Reno, Hinton, Binger, Calumet, Lookeba, Albert, Cogar and Cedar
Lake.

This includes Interstate 40 between mile markers 104 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3568 9819 3554 9791 3515 9833 3527 9850
TIME...MOT...LOC 1424Z 219DEG 38KT 3528 9836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, May 5, 8:33 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
933 AM CDT Thu May 5 2022

OKZ025-028-029-051500-
Oklahoma OK-Cleveland OK-McClain OK-
933 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of south central
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 1000 AM CDT...

At 933 AM CDT, Doppler radar was tracking a strong thunderstorm near
Newcastle, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oklahoma City, northern Norman, Moore, Midwest City, Del City,
Newcastle, Blanchard, Choctaw, Spencer, Goldsby, Valley Brook, Tinker
Air Force Base, Stanley Draper Lake, Forest Park, Lake Aluma and
Smith Village.

This includes the following highways...
 Interstate 35 between mile markers 107 and 132.
 Interstate 40 between mile markers 150 and 168.
 Interstate 44 between mile markers 102 and 116.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9767 3532 9767 3555 9743 3536 9719
TIME...MOT...LOC 1433Z 221DEG 37KT 3520 9763

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

11

The radar

The Norman radar (KTLX), 19 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 tornado. Local standard time, as filed.

Hail, Oklahoma

When
May 5, 9:00 AM CST
Where
Oklahoma County, 1.02 mi S of Del City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.435, -97.441

Hail, Canadian

When
May 5, 9:03 AM CST
Where
Canadian County, El Reno
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.530, -97.960

Hail, Canadian

When
May 5, 9:15 AM CST
Where
Canadian County, 2.18 mi SE of El Reno
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.510, -97.930

Hail, Oklahoma

When
May 5, 9:18 AM CST
Where
Oklahoma County, 4.48 mi NNE of Forest Park
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -97.420

Hail, Canadian

When
May 5, 9:22 AM CST
Where
Canadian County, 2.76 mi S of Piedmont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.600, -97.750

Hail, Oklahoma

When
May 5, 9:30 AM CST
Where
Oklahoma County, 8.13 mi WNW of Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.680, -97.620

Hail, Canadian

When
May 5, 9:44 AM CST
Where
Canadian County, 0.69 mi N of Yukon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.510, -97.740

Hail, Oklahoma

When
May 5, 9:57 AM CST
Where
Oklahoma County, 2.98 mi NNW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -97.570

Hail, Oklahoma

When
May 5, 10:00 AM CST
Where
Oklahoma County, 6.24 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -97.660

Hail, Payne

When
May 5, 10:02 AM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.120, -97.060

Hail, Oklahoma

When
May 5, 10:02 AM CST
Where
Oklahoma County, 2.18 mi NW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.590, -97.580

Hail, Payne

When
May 5, 10:04 AM CST
Where
Payne County, Stillwater
Measured
1.75 in hail
Reported by
Public
Coordinates
36.120, -97.060

Hail, Oklahoma

When
May 5, 10:04 AM CST
Where
Oklahoma County, 4.45 mi NW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -97.600

Hail, Oklahoma

When
May 5, 10:04 AM CST
Where
Oklahoma County, 2.82 mi NNW of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -97.660

Hail, Oklahoma

When
May 5, 10:05 AM CST
Where
Oklahoma County, 5.28 mi WNW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -97.630

Hail, Kay

When
May 5, 10:06 AM CST
Where
Kay County, 0.55 mi W of Blackwell
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
36.800, -97.290

Hail, Kay

When
May 5, 10:10 AM CST
Where
Kay County, 0.69 mi N of Blackwell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.810, -97.280

Hail, Oklahoma

When
May 5, 10:11 AM CST
Where
Oklahoma County, 5.23 mi NW of Edmond
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.700, -97.550

Hail, Oklahoma

When
May 5, 10:12 AM CST
Where
Oklahoma County, 5.61 mi W of Edmond
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -97.580

Hail, Logan

When
May 5, 10:25 AM CST
Where
Logan County, Guthrie
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -97.420

Hail, Logan

When
May 5, 10:25 AM CST
Where
Logan County, 0.69 mi N of Guthrie
Measured
1.75 in hail
Reported by
Public
Coordinates
35.890, -97.420

Hail, Bryan

When
May 5, 12:00 PM CST
Where
Bryan County, 1.38 mi S of Yuba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.790, -96.210

Hail, Bryan

When
May 5, 12:25 PM CST
Where
Bryan County, 4.07 mi E of Wade
Measured
1.25 in hail
Reported by
Public
Coordinates
33.880, -96.010

Tornado, Bryan

When
May 5, 12:53 PM CST
Where
Bryan County, 4.09 mi ESE of Silo
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
34.012, -96.417

A resident took video of a funnel cloud or tornado looking southwest from Durant High School. Some tree branch damage was observed along Wilson Street in northwest Durant suggesting that this was a brief landspout tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027525, 1027526, 1027527, 1027528, 1027529, 1027530, 1027531, 1027532, 1027533, 1027534, 1027535, 1027536, 1027537, 1027538, 1027539, 1027540, 1027541, 1027542, 1027543, 1027544, 1027545, 1027546, 1027547, 1030867.